Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 9, NWS Huntsville, AL

May 1, 2010Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 1, 2010, 3:46 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2010, 3:46 PM CDT (20:46 UTC)
Expired
May 1, 2010, 4:26 PM CDT
In force
40 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:15 PM CDT, 31 minutes earlier.

Area forecast discussion, May 1, 3:15 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT SAT MAY 1 2010

.DISCUSSION...
IN SUMMARY...VERY ACTIVE WX PERIOD APPROACHING...WITH MOST
SIGNIFICANT IMPACTS RELEGATED TO THE SHORT TERM. FLASH
FLOODING...AND SEVERE THUNDERSTORMS STILL CERTAINLY POSSIBLE IF NOT
LIKELY OVER THE NEXT 36 HOURS AS A SLOW MOVING FRONT APPROACHES AND
MOVES ACROSS THE AREA. THIS EVENT IS SHAPING UP TO BE A SIGNIFICANT
FLOODING EVENT FOR THE AREA. THE NORTHWESTERN HALF OF THE AREA STILL
APPEARS FAVORED FOR THE HEAVIEST RAINFALL. ALTHOUGH...WIDESPREAD
HEAVY RAINFALL IS STILL ANTICIPATED. CONDITIONS SHOULD DRY OUT
RAPIDLY FROM WEST TO EAST ON MONDAY. ANOTHER UPPER-LVL SYSTEM MAY
IMPACT THE AREA ON TUES OR WED...BUT A LOT OF UNCERTAINTY WITH THE
TRACK OF THIS SYSTEM IS STILL LEADING TO LOW FORECASTER CONFIDENCE.
TIMING HAS NOT CHANGED WITH THE NEXT FRONT EXPECTED FOR FRI NIGHT.

SHORT TERM (THIS AFTERNOON THROUGH MONDAY)...
AS STATED ABOVE...THE MOST INTENSE IMPACTS THROUGH THE FORECAST
PERIOD WILL OCCUR OVER THE NEXT 36 HOURS...WITH FLASH FLOODING AND
SEVERE THUNDERSTORMS APPEARING LIKELY.

FIRST...FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. A
BROKEN LINE OF SHRA/TS THAT EXTENDS SW-NE ACROSS NRN MISS INTO WRN
TN WILL CONTINUE TO MOVE EWRD. AS THE LINE MOVES INTO A REGION OF
HIGHER SHEAR...STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...TORNADOES...AND LARGE HAIL CERTAINLY POSSIBLE. ALTHOUGH
SIGNIFICANT LARGE SCALE FORCING WILL REMAIN TO OUR WEST THIS
EVENING...CONVECTION WILL LIKELY MAINTAIN A PRESENCE LATE INTO THE
EVENING. INSTABILITY WILL DECREASE SOMEWHAT DUE TO LOSS OF DAYTIME
HEATING...BUT SHEAR PROFILES WILL ACTUALLY INCREASE AS A LOW-LVL JET
MOVES FURTHER EWRD INTO THE AREA AND SFC WINDS BACK SLIGHTLY. THIS
SHOULD HELP TO MAINTAIN STORM STRUCTURES TO SOME DEGREE AS THE WHOLE
LINE OF ACTIVITY MOVES EWRD. THUS...WILL GO WITH HIGHER MAV POPS FOR
TONIGHT.

THE FORECAST FOR THE OVERNIGHT PERIOD REMAINS SOMEWHAT MURKY...AND
WILL LIKELY BE BASED MORE ON THE EVOLUTION OF MESOSCALE FEATURES
ONGOING THIS EVENING. DEEP WARM MOIST FLOW AND CLOUD COVER SHOULD
HELP TO LIMIT TEMP DECREASES TONIGHT...HOWEVER THE MAINTENANCE OF
WARM MID-LEVEL FLOW MAY HELP TO CAP THE ENVIRONMENT. SCT CONVECTION
MAY MANAGE TO DEVELOP ALONG EXISTING OUTFLOW BOUNDARIES AND AIDED BY
WEAK IMPULSES ALOFT. NEVERTHELESS...A BRIEF LULL IN ACTIVITY MAY
OCCUR DURING THE OVERNIGHT PERIOD.

THE CORE OF THE DEEP UPPER TROUGH CENTERED OVER NORTH DAKOTA WILL
MOVE SLOWLY EWRD TONIGHT AND SUNDAY...AS A SHORT WAVE ROUNDS THE
BASE OF THE TROUGH IN THE BIG BEND REGION OF TX. IN RESPONSE...AN
ASSOCIATED COLD FRONT WILL MOVE SLOWLY EWRD INTO THE WRN TN VALLEY.
SINCE THE UPR RIDGE WILL MAINTAIN A NEARLY STATIONARY PRESENCE OVER
THE FL PENINSULA...MOISTURE OF DEEP TROPICAL ORIGIN WILL REMAIN
SQUEEZED ALONG A NARROW CHANNEL AHEAD OF THE SFC FRONT. A BAND OF
HEAVY RAIN/TS WILL LIKELY DEVELOP LATE TONIGHT/EARLY SUN TO OUR WEST
AND SLOWLY MOVE INTO THE REGION DURING THE LATE MORNING TO
AFTERNOON. PW VALUES CLIMB WELL OVER 2 INCHES WITHIN THIS CORRIDOR
OF MOISTURE...AND FRZ LEVELS SHOULD RISE OVER 15KFT...INDICATING
EFFICIENT WARM RAIN PROCESSES. RAINFALL AMOUNTS WILL BE HEAVIEST
DURING THE LATE AFTERNOON THROUGH EARLY MORNING PERIOD...WITH
WIDESPREAD AMOUNTS AROUND FOUR TO EIGHT INCHES STILL APPEARING
LIKELY. HEAVIER AMOUNTS MAY BE FAVORED IN THE WEST...BUT WITH
STRONGER CONVECTION POSSIBLY DEVELOP ALONG THE LEADING EDGE OF THE
BAND IN NORTH CENTRAL OR NORTHEASTERN ALABAMA DURING THE
AFTERNOON...IT IS STILL DIFFICULT TO PINPOINT THE EXACT LOCATION OF
THE CORRIDOR OF HEAVIEST RAINFALL. WOULD NOT BE SURPRISED TO SEE
TOTAL RAINFALL AMOUNTS OVER 10 INCHES WITH THIS EVENT..AS HAS
OCCURRED ALREADY TODAY IN PORTIONS OF WRN TN. SVR STORMS STILL LOOK
POSSIBLE SUNDAY AFTERNOON/EARLY EVENING WITH STRONG SHEAR AND
INSTABILITY PRESENT. THE MAIN THREATS WOULD BE DAMAGING WINDS AND
TORNADOES. HOWEVER...THE GREATEST CONFIDENCE STILL LIES WITH FLASH
FLOODING WHICH MAY BE WIDESPREAD.

THE WESTERN EDGE OF THE RAIN/TS BAND WILL GRADUALLY MOVE ACROSS THE
AREA LATE SUN NIGHT AS THE COLD FRONT CROSSES THE AREA. WILL HANG ON
TO A TIGHT POP GRADIENT FOR MONDAY...BUT PRECIP SHOULD WIND DOWN IN
THE EAST DURING THE MORNING. GUIDANCE CURRENTLY INDICATES RAPIDLY
DRYING CONDITIONS DURING THE AFTERNOON...WITH SUNSHINE POSSIBLY
MAKING A PRESENCE EVEN IN THE EAST BEFORE SUNSET.

LONG TERM (TUESDAY THROUGH SATURDAY)...
A STRONG SHORT WAVE CURRENTLY ROUNDING THE WRN FLANK OF THE UPPER
TROUGH WILL BECOME PARTIALLY CLOSED OFF AS ZONAL FLOW DEVELOPS
ACROSS THE CONUS. IN PROGRESSIVE FLOW...THIS SYSTEM WILL MOVE
QUICKLY EWRD INTO THE SRN CONUS BY TUES. THE MAJORITY OF GUIDANCE
TENDS TO KEEP THIS SYSTEM TO OUR SOUTH. MOISTURE AVAILABILITY IS
ALSO IN QUESTION...SO WILL JUST HOLD ON TO A SLIGHT CHANCE POP FOR
SHRA/TS FOR TUES.

DRY AND INCREASINGLY WARM WEATHER WILL OCCUR FOR WED THROUGH FRIDAY
AS SOUTHERLY FLOW RETURNS TO THE REGION. DECENT MODEL AGREEMENT
REMAINS FOR THE NEXT COLD FRONT...STILL SLATED FOR FRIDAY NIGHT.
SINCE THE MAIN CORE OF THE UPR COLD POOL IS FORECAST TO REMAIN TO
OUR NORTH...SVR STORMS DO NOT LOOK LIKELY WITH THIS FRONT BUT WILL
STILL BEAR WATCHING. A SEASONABLY COOL AIRMASS LOOKS SET TO MOVE
INTO THE REGION BEHIND THIS FRONT...WITH DEW POINT TEMPS POSSIBLY
DROPPING INTO THE LOW 40S OR EVEN 30S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  82  67  81  56 /  80  90 100  50  10
SHOALS        73  80  60  81  55 / 100 100 100  30  10
VINEMONT      70  80  66  78  55 /  80  90 100  50  10
FAYETTEVILLE  71  81  65  79  55 /  80 100 100  50  10
ALBERTVILLE   71  84  68  79  55 /  60  80 100  80  10
FORT PAYNE    70  83  69  78  54 /  60  70 100  80  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY MORNING FOR
     THE FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.

     FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
     ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MORGAN.

TN...FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

KDW
Hazardous weather outlook, May 1, 1:05 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT SAT MAY 1 2010

ALZ001>010-016-TNZ076-096-097-020100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT. NORTHWEST AND NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE
TENNESSEE ARE CLOSER TO AN APPROACHING COLD FRONT...AND THEREFORE
HAVE A HIGHER THREAT FOR SEVERE WEATHER.

FLASH FLOODING IS ALSO A THREAT WHERE STORMS TRACK REPEATEDLY OVER
THE SAME AREAS. NORTHWEST AND NORTH CENTRAL ALABAMA HAVE THE HIGHEST
THREAT FOR FLASH FLOODING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD SUNDAY THROUGH
MONDAY AS A SLOW MOVING COLD FRONT PUSHES INTO THE AREA. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND ISOLATED TORNADOES.

ADDITIONAL RAINFALL AMOUNTS OF 4 TO 8 INCHES ARE POSSIBLE SUNDAY
THROUGH MONDAY...INCREASING THE POTENTIAL FOR FLASH FLOODING AND
RIVER FLOODING. THE HEAVIEST RAINFALL IS CURRENTLY EXPECTED TO
IMPACT NORTHWEST AND NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE
TENNESSEE THROUGH MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NECESSARY FOR THIS AFTERNOON AND TONIGHT...AND IS LIKELY AGAIN
SUNDAY.

KNS

In the hours before

Local storm report, May 1, 3:10 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             WATERLOO                34.92N 88.06W
05/01/2010  E1.00 INCH       LAUDERDALE         AL   AMATEUR RADIO

            QUARTER-SIZED HAIL REPORTED IN WATERLOO.

&&

KWEBER
Local storm report, May 1, 3:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             WATERLOO                34.92N 88.06W
05/01/2010  E1.00 INCH       LAUDERDALE         AL   AMATEUR RADIO

            QUARTER-SIZED HAIL REPORTED IN WATERLOO.

0314 PM     FUNNEL CLOUD     1 NNW CHEROKEE          34.77N 87.97W
05/01/2010                   COLBERT            AL   TRAINED SPOTTER

            TRAINED SPOTTER LOCATED NORTH OF CHEROKEE REPORTED FUNNEL
            CLOUD.

0315 PM     HAIL             CHEROKEE                34.76N 87.97W
05/01/2010  E1.00 INCH       COLBERT            AL   AMATEUR RADIO

            QUARTER INCH HAIL WAS REPORTED JUST NORTH OF CHEROKEE.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:33 PM CDTTornado WarningHUNColbert, Lauderdale42 min
May 1, 3:12 PM CDTTornado WarningHUNColbert, Lauderdale36 min
May 1, 5:08 PM CDTTornado WarningHUNLincoln, Moore22 min
May 1, 5:16 PM CDTFlash Flood WarningHUNLincoln, Moore3 hr
May 1, 5:57 PM CDTSevere Thunderstorm WarningHUNFranklin18 min
May 1, 6:25 PM CDTTornado WarningHUNFranklin, Moore21 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.